Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 3:50 PM EDT for Lanier County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 3:50 PM EDT (19:50 UTC)
- Expired
- May 4, 1998, 4:25 PM EDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Lanier County, GA
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS1 KTLH 041949 RRA SVRTLH GAC173-042025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 350 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA * UNTIL 425 PM EDT * AT 348 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE EASTERN PART OF LOWNDES COUNTY...OR ABOUT 11 MILES SOUTH OF LAKELAND MOVING EAST AT 20 MPH. THIS STORM HAS ALREADY PRODUCED GOLF BALL SIZED HAIL TO THE NORTH AND NORTHEAST OF VALDOSTA. THIS STORM WILL AFFECT THE AREA TO THE SOUTH OF STOCKTON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 4, 2:45 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM EDT MON MAY 4 1998 CLOSED UPPER LOW OVER THE OH VALLEY OPENS UP AND LIFTS NE WITH THE TROF AXIS OFF THE ATLANTIC COAST BY WEDNESDAY MORNING. THE WEAK COLD FRONT ASSOCIATED WITH THIS TROF NOW EXTENDS ALONG A LINE FROM TLH TO JUST EAST OF ABY. AS SUSPECTED EARLIER...LOOKS LIKE MOST CONVECTION THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE ACROSS SOUTH-CENTRAL GA AND N FL. MAY BE A NEED FOR LOW CHC POPS OVER EASTERN COUNTIES IN THE BIG BEND AND SOUTH-CENTRAL GA FOR THIS EVENING DEPENDING ON HOW FAR EAST BOUNDARY MAKES IT IN THE NEXT COUPLE HOURS...BUT THAT CAN BE DECIDED RIGHT BEFORE ZONE RELEASE TIME. THE FRONTAL SYSTEM DIES OUT AS IT MOVES EAST BUT SHOULD MAKE IT FAR ENOUGH TO THE EAST THAT SOME DRIER AIR WILL SPREAD ACROSS THE ENTIRE AREA DURING THE DAY TUES. OTHER THAN POSSIBLE LOW POPS IN THE EAST TONIGHT...NO POPS REST OF PERIOD. NO BIG CHANGES IN TEMPS OTHER THAN COOLER MINS. GUIDNC TEMPS LOOK OK. 10
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:00 AM EDT | Severe Thunderstorm Warning | TAE | Early | 60 min |
| May 4, 2:28 AM EDT | Severe Thunderstorm Warning | TAE | Early, Miller | 62 min |
| May 4, 4:43 AM EDT | Severe Thunderstorm Warning | TAE | Seminole | 47 min |
| May 4, 3:15 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 50 min |
| May 4, 6:03 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.